You should never attempt to stop taking Ativan without talking to your doctor first. Especially if you have been taking Ativan for a longer period of time. Stopping the drug suddenly can worsen your condition and can cause withdrawal symptoms such as: anxiousness, sleeplessness, and irritability. If you feel that it’s time for you to quit Ativan, the decision should come as a result of consultation between you and your doctor.

But, what is the safest way to stop taking Ativan? Usually, medical professionals recommend following a tapering schedule and lowering your dose gradually until you finally come off of the medication. Continue reading this article to learn more about the risks of abrupt Ativan cessation and how you can minimize damage when you want to quit. Then, we invite you to share your questions, personal experiences or feedback at the end of the page.

Can I just stop taking Ativan?

No, not really.

Chances are, you were prescribed Ativan by your doctor to help you treat your epilepsy or to relieve anxiety. People usually want to stop treatment when they start to feel better and think they may not need the medication anymore. Also, Ativan may not be working to treat your condition effectively, or you may be experiencing side effects from it. All of these scenarios are legitimate reasons for stopping Ativan, but you should still not make this decision all alone.

Stopping your medication on your own can be dangerous and is not recommended. In some cases, stopping abruptly can even worsen your condition. It is recommended that you make decisions together with your prescribing doctor and/or pharmacist, in order to minimize the chances for experiencing undesirable consequences.

What happens when you stop taking Ativan?

Due to it’s addictive nature, Ativan is usually not prescribed for longer than a month. However, you most probably have developed a physical dependence to Ativan and will experience withdrawal symptoms when you lower your regular dose or stop suddenly.

Doctors can help you keep withdrawal symptoms at a minimum. Ativan withdrawal can be very harsh and compel you to go back on the medication. In order to lessen the intensity of the withdrawal effects medical professionals advise you to taper off Ambien. Tapering is a process of gradual reduction in Ambien doses over the course of several weeks, before stopping completely. You will require medical guidance, psychological support, and information about what to expect and what to do, as well self-help strategies. You may also be prescribed other medications or Over-The-Counter (OTC) medicines and herbal remedies to treat withdrawal symptoms as they occur.

Side effects from stopping Ativan

Ativan has strong calming effects is a effective for lessening the signs of physical tension and psychological anxiety. When you stop taking it your body will experience sudden changes. Therefore the process of quitting Ativan should be taken seriously and monitored carefully by a medical professional. It is always recommended to lower the doses slowly before you completely quit using Ativan.

Number of symptomatic patterns can occur when withdrawal from normal dosage of Ambien treatment occurs. The most common symptom is a short-lived “rebound” anxiety and insomnia, within the firts 1 to 4 days of Ambien discontinuation. The second pattern is the full-blown withdrawal syndrome, usually lasting from 10 to 14 days. The third pattern may represent the return of anxiety symptoms which then persist until some form of treatment is instituted.

Physiological dependence on Ambien can occur after a prolonged Ambien treatment (usually more than a month). Physical dependence is quicker to form, but science still hasn’t determined which proportion of Ambien users are likely to experience a withdrawal syndrome. In some cases it may only take one week of consistent Ambien use to cause dependency. Withdrawal side-effects from stopping Ativan include:

  • delirium and hallucinations
  • depression
  • dizziness
  • hypersensitivity to light, sound, and smell
  • increased anxiety, headaches and tension
  • intensified heart rate and blood pressure
  • intensified insomnia
  • irritability
  • nausea, vomiting, diarrhea, and appetite loss
  • perceptual distortions
  • sensory hypersensitivity
  • short-term memory loss

These symptoms come as a result of the efforts of your body to customize and successfully function without the influence of Ativan. It may take some time before your body and brain stabilize and recover from the Ativan usage.

Stop taking Ativan cold turkey

There are multiple ways Ativan addiction can be treated successfully, BUT quitting Ativan cold turkey is not one of them. Stopping abruptly or cold turkey can be extremely dangerous and may cause a variety of distressing reactions, rapid return of the anxiety or seizure conditions that are being treated, or even potentially life-threatening seizures.

Ending your chemical dependency on Ativan will require professional help. Attempting to go cold turkey off Ativan can put your health and life in serious danger.

How to stop taking Ativan safely?

According to physicians and medical experts, Ativan can be safely discontinued in three ways:

  1. Gradually reducing the dose of Ativan without adding any other medication
  2. Switching to a longer-acting medication (benzodiazepine) than Ativan
  3. Prescribing medications to suppress the withdrawal symptoms of Ativan

In case none of these ways is appropriate for an dependent individual, then inpatient detoxification is recommended.

How to stop taking Ativan discussion

We hope to have answered your main questions regarding stopping Ativan safely. If you’d like to ask something or add a personal experience, please leave your comment in the section below. We try to answer all legitimate inquiries personally and promptly. If we cannot provide an answer to your question, we’ll try to refer you to someone who can.

Reference sources: Medline plus: When you feel like changing your medicine
NCBI: Using medication: What can help when trying to stop taking sleeping pills and sedatives?
NCBI: A physician’s guide to discontinuing benzodiazepine therapy
NCBI: The benzodiazepine withdrawal syndrome

Copyright © 2011
This feed is for personal, non-commercial use only.
The use of this feed on other websites breaches copyright. If this content is not in your news reader, it makes the page you are viewing an infringement of the copyright. (Digital Fingerprint:
f7a6e0cc3471137b83805a08cd727b99)

from Addiction Blog http://prescription-drug.addictionblog.org/how-to-stop-taking-ativan/

Advertisements